1. Health

Discuss in my forum

Brandon Peters, M.D.

Heart Failure May Occur with Restless Legs Treatment Called Mirapex

By October 30, 2012

Follow me on:

According to a recent safety announcement from the U.S. Food and Drug Administration (FDA), a treatment for restless legs syndrome and Parkinson's disease called Mirapex may lead to an increased risk of heart failure. The medication, sold under the generic name of pramipexole, faces additional scrutiny.

After review of pooled data from multiple studies, the FDA found that there was an increased risk of heart failure among patients who took the drug compared to placebo. These results did not reach statistical significance, suggesting that there may be a link but more review is necessary.

Symptoms of heart failure include shortness of breath, occurring either at rest or with exercise, as well as swelling in the feet, ankles, legs, or abdomen. An affected person may experience fatigue or weakness, chest pain, or persistent productive cough. Swelling can occur without heart failure as a side effect of the medication, so you should see your doctor to assess your situation if you suffer from this or any of the symptoms.

If you take Mirapex for the treatment of your medical condition, you should speak with your doctor about your potential risk before discontinuing the medication. As the FDA continues to investigate the potential association, more data and appropriate warnings will be released.

Follow me on Twitter or Facebook to receive notice of all the latest updates to this site.

Comments
No comments yet. Leave a Comment
Leave a Comment

Line and paragraph breaks are automatic. Some HTML allowed: <a href="" title="">, <b>, <i>, <strike>
  1. About.com
  2. Health
  3. Sleep

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.